Pennsylvania, 2026

Damaging Winds in Pennsylvania, March 11, 2026

March 11, 2026 · NWS PHI · 2 events in 1 county or zone

A strong cold front moved into an early season warm, moist and unstable airmass. The result was a line of thunderstorms producing damaging wind gusts that moved through eastern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold front moved into an early season warm, moist and unstable airmass. The result was a line of thunderstorms producing damaging wind gusts that moved through eastern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 11, 6:07 PM EST, 9 minutes earlier. Its key messages:

  • 1. Showers with possible strong to severe thunderstorms may impact the are this evening, followed by another round of showers and possible thunderstorms Thursday morning with the passage of a strong cold front. 2. Turning windy and much colder on Thursday in the wake of a strong cold front. 3. Gusty winds continue on Friday and Saturday, increasing the risk for fire weather conditions. 4. A strong cold front moves through during Monday bringing precipitation followed by a surge of colder air.
Area forecast discussion, Mar 11, 6:07 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
707 PM EDT Wed Mar 11 2026

.WHAT HAS CHANGED...
A Severe Thunderstorm Watch has been issued for portions of
southeastern Pennsylvania, southern New Jersey, and Delmarva
until 11 PM EDT.

Isolated to scattered severe thunderstorms remain possible this
evening, however the threat over coastal NJ and DE has lowered
some.

&&

.KEY MESSAGES...
1. Showers with possible strong to severe thunderstorms may
impact the are this evening, followed by another round of
showers and possible thunderstorms Thursday morning with the
passage of a strong cold front.

2. Turning windy and much colder on Thursday in the wake of a
strong cold front.

3. Gusty winds continue on Friday and Saturday, increasing the
risk for fire weather conditions.

4. A strong cold front moves through during Monday bringing
precipitation followed by a surge of colder air.

&&

.DISCUSSION...
KEY MESSAGE 1...Showers with possible strong to severe
thunderstorms may impact the are this evening, followed by
another round of showers and possible thunderstorms Thursday
morning with the passage of a strong cold front.

Bermuda high pressure remains off the western Atlantic. A warm
front has lifted north of the area, and a warm and humid airmass
lies over the region with temperatures well in the 70s and low
80s and surface dew points in the 50s and low 60s. Though SBCAPE
values are generally up to 500 J/kg, MUCAPE values range from
1000 to 2000 J/kg. A strong cold front is moving through the
Great Lakes and Ohio Valley, so it will not make it to the local
area until late tonight. However, a pre-frontal trough is out
ahead of this front, and this trough is triggering scattered
showers and thunderstorms across southeast Pennsylvania and New
Jersey. There may be enough clouds and showers to stabilize the
area ahead of this trough, and that may be enough to inhibit
convection this evening. However, 0-6 km Bulk Shear is currently
30 to 40 kt, but will increase to around 50 kt as the evening
progresses. The storms currently over western Pennsylvania are
moving fairly quickly due to the strong winds aloft, so if they
hold together, they should get to southeast Pennsylvania and
southwest New Jersey by this evening. If they hold together, and
additional storms are capable of developing with the pre-
frontal trough, then strong to severe thunderstorms will be
capable of damaging winds, small hail, and an isolated tornado.
Most of the convection will taper off by midnight tonight, then
conditions will be warm and muggy until the early morning hours
on Thursday.

The cold front passes through the region Thursday morning, and
with it, another round of showers with scattered thunderstorms
may impact the area around that time. The severe threat will be
minimal, but a few rumbles of thunder are possible.

KEY MESSAGE 2...Turning windy and much colder on Thursday in
the wake of a strong cold front.

The cold front will be mostly offshore on Thursday, but it may
be close enough for clouds and rain to impact most of New Jersey
and Delmarva. Farther inland, with strong cold air advection
developing behind the cold front, there may be some snow mixing
with the rain before ending. Any snow accumulation will be
minimal at best. Winds abruptly shift to the northwest and will
range from 15 to 20 mph with 25 to 30 mph gusts. The high
temperature will likely occur just after midnight, then will
fall into the 40s and 50s by daybreak Thursday, before falling
further into the upper 30s to low 40s late Thursday afternoon.

KEY MESSAGE 3...Gusty winds continue on Friday and Saturday,
increasing the risk for fire weather conditions.

A strengthening low passing to our north across southern Canada
Friday into Friday night will keep a strong gradient across our
area to end the week and start the weekend.

As a result, southerly winds on Friday will potentially be
around 15-25 mph with gusts of 30-40 mph possible. Robust mixing
will also allow for RHs to drop to 30-40% across much of the
area. On Saturday, winds will turn to the west after the passage
of a front and likely remain elevated around 15-20 mph with
gusts of 25-30 mph. The westerly winds will also be advecting in
more dry air, with minimum RHs on Saturday of 20-30% across the
region.

The combination of gusty winds and low RHs will lead to an
increased risk of fire weather conditions. The main limiting
factor will be fuel moistures. The entire region is expected to
receive a wetting rainfall (0.1 inches of rain or more)
Wednesday night through Thursday so the threat will be dependent
on how quickly the strong winds and low RHs dry out the fuels.
The passing front may bring a few showers to our area Friday
night but an additional wetting rainfall is not expected with
its passage.

KEY MESSAGE 4...A strong cold front moves through during Monday
bringing precipitation followed by a surge of colder air.

As low pressure tracks just to our north Sunday night into
Monday, a strong cold front will cross our area late Monday into
Monday night. A plume of deeper moisture and stronger forcing
for ascent should result in a period of rain ahead of the cold
front itself later Sunday night and continuing through Monday. A
milder air mass should be in place, therefore rain is expected.
As some cold air begins to pour in later Monday a transition to
some snow before ending is possible if enough moisture remains.
The amount of precipitation and any snow will be highly
dependent on the timing of the system, how much moisture is with
it and how quickly the colder air moves in.

A robust period of cold air advection may follow into the
middle of next week, resulting in a much colder air mass across
our area. This may result in high temperatures Tuesday and
Wednesday struggling to reach 40 degrees across most of our
area.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of this afternoon...Generally VFR. Some TSRA possible,
mainly after 20Z. Confidence is low, so will keep PROB30 groups
for KRDG/KABE/KTTN/KPNE/KPHL/KILG. S-SW winds around 10 kt with
ocnl gusts to 25 kt. Low confidence.

Tonight...VFR initially. Scattered SHRA/TSRA in the evening,
but will keep PROB30 groups, as confidence is low that any given
storms will pass over a given terminal. Another round of
SHRA/TSRA are possible after 08Z as cold front approaches. Will
go with MVFR conds in SHRA with VCTS, as convection threat will
be lower late tonight than it will be this evening. S-SW winds
10 to 15 kt with 20 to 25 kt gusts, veering to the W, then to
the NW at 15 to 20 kt with 25 kt gusts late tonight. Moderate
confidence overall.

Thursday...Conds improve to VFR at KRDG/KABE/KTTN and perhaps
KPNE. MVFR conds could linger throughout the day at
KPHL/KMIV/KACY in low CIGs and RA. NW winds 15 to 20 kt with 25
to 30 kt gusts. Low confidence.

Outlook...

Thursday night...VFR with no significant weather.

Friday...VFR. South to southwest wind gusts 25-35 knots,
diminishing some at night.

Saturday and Sunday...VFR overall.

Sunday night and Monday...Sub-VFR conditions likely with rain
expected.

&&

.MARINE...
Small Craft Advisories remain in effect for all waters through
Thursday.

South winds 15 to 20 kt with gusts up to 25 kt will veer to the
southwest as the night progresses, then will abruptly shift tot
he northwest Thursday morning behind the passage of a strong
cold front. 25 to 30 gusts then expected on Thursday. Seas 3 to
5 ft this evening will build to 5 to 7 ft on Thursday.

Showers with isolated thunderstorms possible this evening, then
another round of showers with isolated thunderstorms Thursday
morning. Showers may persist through the day Thursday.

Outlook...

Thursday night...Sub-SCA conditions expected.

Friday...Small Craft Advisory conditions likely beginning in
the afternoon and continuing into the overnight hours.

Saturday...The conditions should be lowering below Small Craft
Advisory criteria.

Sunday and Monday...Small Craft Advisory conditions probable,
especially from Sunday night onwards.

&&

.CLIMATE...
7 record high temperatures and 6 record warmest low temperatures
were set today, March 11th. Records for our climate sites are
listed below:

Record Warmest Low Temperatures: March 11
Site............................Record/Year
Allentown (ABE).....................44/2006
AC Airport (ACY)....................48/1955
AC Marina (55N).....................51/2016
Georgetown (GED)....................55/1955 & 1986
Mount Pocono (MPO)..................47/1955
Philadelphia (PHL)..................54/1955
Reading (RDG).......................51/1955
Trenton (TTN).......................51/1955
Wilmington (ILG)....................48/1955

Record High Temperatures: March 11
Site............................Record/Year
Allentown (ABE).....................73/2021
AC Airport (ACY)....................79/1967
AC Marina (55N).....................70/1879
Georgetown (GED)....................77/2021
Mount Pocono (MPO)..................66/1977
Philadelphia (PHL)..................74/2021
Reading (RDG).......................77/2021
Trenton (TTN).......................73/2021
Wilmington (ILG)....................74/2021

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT Thursday for ANZ430-431-
     450>455.

&&

DISCUSSION...AKL/Gorse/MPS/Staarmann
AVIATION...AKL/MPS
MARINE...AKL/MPS
Hazardous weather outlook, Mar 11, 4:08 AM EST, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
508 AM EDT Wed Mar 11 2026

MDZ012-015-019-020-120915-
Kent MD-Queen Annes-Talbot-Caroline-
508 AM EDT Wed Mar 11 2026

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible later this afternoon into
early this evening. Most likely timing is between 3 PM and 10 PM.
Severe thunderstorms may be capable of locally damaging straight line
wind gusts up to 60 to 70 mph. Hail up to quarter-size and an
isolated tornado is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DeSilva

The radar

The Philadelphia radar (KDIX), 144 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berks

When
March 11, 6:16 PM EST
Where
Berks County, 1.72 mi WNW of (Rdg)spaatz Fld Read
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.390, -76.000

Trees down in Bern Twp. Time estimated from radar.

Thunderstorm Wind, Berks

When
March 11, 7:01 PM EST
Where
Berks County, 0.87 mi SE of Jacksonwald
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.320, -75.840

Trees down in Exeter Township. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2026Every state in 2026This day in weather historyWarnings in Pennsylvania, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323570, 1323571.